Clarithromycin causes hallucinations
Type of Spiritual Experience
A description of the experience
Hallucinations with therapeutic doses of clarithromycin - Jiménez-Pulido, Navarro-Ruiz A, Sendra P, Martínez-Ramírez M, Garcia-Motos C, Montesinos-Ros ; Pharmacy Service, Hospital General Universitario de Elche, Elche/Alicante, Spain.
OBJECTIVE: Hallucinations caused by adverse reactions to medication are not uncommon and a wide variety of drugs may be involved. We present a case of hallucinations caused by therapeutic doses of oral clarithromycin (500 mg b.i.d).
CASE REPORT: A 32-year-old woman attended the Emergency Department of the hospital with severe visual hallucinations together with marked anxiety and nervousness following the second dose of clarithromycin, which was the only medication she was taking. The antibiotic was identified as the possible cause of the clinical manifestations and was stopped immediately. The patient did not require hospitalization and was discharged a few hours later with no signs of neurological disturbances.
CONCLUSIONS: The temporal relationship between commencement of antibiotic therapy and the appearance of hallucinations, together with the fact that the symptoms disappeared once the antibiotic was suspended, support a causal relationship between clarithromycin and the hallucinations. Further support for a causal relationship was obtained by application of Naranjo's algorithm which gave a likelihood level for causality of PROBABLE